Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS Topeka, KS

June 30, 2005Cloud County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 30, 2005, 3:17 AM CDT for Cloud County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2005, 3:17 AM CDT (08:17 UTC)
Expired
Jun 30, 2005, 6:15 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
2201 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 300817
FFWTOP
KSC029-301115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 615 AM CDT

* AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN OF POSSIBLY THREE TO FOUR INCHES HAD FALLEN FROM 
THUNDERSTORMS SINCE MIDNIGHT OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3964 9793 3964 9764 3955 9770 3954 9775
      3953 9780 3953 9781 3951 9792

$$
1 follow-up statement
000 
WGUS73 KTOP 301057
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
555 AM CDT THU JUN 30 2005

KSC029-301105-
CLOUD-
555 AM CDT THU JUN 30 2005

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CLOUD COUNTY HAS BEEN
CANCELLED...

HEAVY RAIN HAS DIMINISHED AND THE THREAT FOR FLASH FLOODING HAS 
ENDED.

HOWEVER...DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3964 9793 3964 9764 3955 9770 3954 9775
      3953 9780 3953 9781 3951 9792

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:53 PM CDT, 11 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 3:53 PM CDT, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT WED JUN 29 2005

.DISCUSSION...

SHORTWAVE THAT SET OFF MORNING SHOWERS LIFTED TO THE NORTHEAST...BUT
IS BEING QUICKLY FOLLOWED BY A STRONGER WAVE.  AT 18Z...H500 JET MAX
WAS LOCATED FROM SOUTHWEST KANSAS TOWARD EASTERN MINNESOTA.  THIS
MAX WILL LIFT NORTH BY 00Z WITH THE RIGHT ENTRANCE REGION LOCATED
ACROSS WESTERN KANSAS.  THESE UPPER FEATURES WERE PRESENT OVER A
SURFACE WIND SHIFT LINE FROM SOUTHWEST KANSAS TO EASTERN NEBRASKA
THIS AFTERNOON.  WIDESPREAD CU DEVELOPMENT WAS OCCURRING ON
SATELLITE ALONG THIS FRONTAL BOUNDARY BY MID-AFTERNOON.

STORM DEVELOPMENT THIS EVENING SHOULD BE RESTRICTED TO WESTERN
PORTIONS OF THE FORECAST AREA...WITH SEVERE WEATHER POSSIBLE.  STORM
PROGRESSION WITH THE FRONT WILL BE SLOW WITH THE H500 JET ENTRANCE
REGION HOLDING ACROSS THE NORTHCENTRAL COUNTIES THIS EVENING.  BY
MIDNIGHT THE SURFACE BOUNDARY SHOULD REACH FROM AROUND HIAWATHA TO
NEAR ABILENE WITH THE CENTER OF BEST POPS AFTER MIDNIGHT FROM AROUND
TOPEKA TO COUNCIL GROVE.

THE FRONT SHOULD BE MOVING SOUTH OF I-35 AT SUNRISE THURSDAY WITH
CHANCE POPS IN THAT AREA WITH SLIGHT CHANCE WORDING NORTH TO AROUND
I-70.  WILL SHOW SLIGHT CHANCE POPS ALONG AND SOUTH OF I-35 THURSDAY
AFTERNOON WITH THE FRONT PUSHING INTO NORTHEAST OKLAHOMA.  EXPECTING
CLOUDS TO BE DECREASING FROM THE NORTH ON THURSDAY WITH WARMEST
HIGHS NEAR THE NEBRASKA BORDER WITH MORE SUNSHINE BY AFTERNOON WITH
SECONDARY WAVE ON BACKSIDE OF H500 LOW SWEEPING ACROSS THE REGION.

FRONT GRADUALLY SAGS SOUTH THURSDAY NIGHT...WILL KEEP SOME LOW POPS
DURING THE EVENING HOURS FOR PORTIONS OF EAST CENTRAL KANSAS...AND
END PRECIPITATION CHANCES AFTER MIDNIGHT OVER CWA.  LOWS THURSDAY
NIGHT LOW TO MID 60S...NORTH TO SOUTH.

FRIDAY...NORTHEAST TO EAST FLOW OVER CWA BEHIND FRONT...HIGHS IN THE
MID TO UPPER 80S...NORTHEAST TO SOUTHWEST PORTIONS OF CWA. FOR
FRIDAY NIGHT...WARM ADVECTION SETTING UP...HAVE LOW POPS FOR FAR
WESTERN PORTIONS OF CWA.

FOR THE SATURDAY INTO SUNDAY PERIOD...LATEST MODEL TRENDS ARE
SHOWING NORTHWEST FLOW TRANSITIONING TO SOUTHWEST FLOW ALOFT.  LEE
SIDE HIGH PLAINS TROUGHING SETS UP.  WENT DRY FOR SATURDAY. HIGHS
GENERALLY IN THE LOWER 90S.  BY SATURDAY NIGHT...WITH LEE SIDE
TROUGH DEEPENING AND HINT OF WARM ADVECTION...HAVE ADDED SOME 20
PERCENT POPS TO CWA AND KEPT SLIGHT CHANCES FOR SUNDAY GENERALLY
NORTH OF I70 WITH WARM FRONT LIFTING NORTH.  HIGHS LOW TO MID 90S
SUNDAY.

ECMWF AND LATEST GFS SHOWING SHORTWAVE ENERGY MOVING ACROSS CWA
SUNDAY NIGHT INTO MONDAY WITH ANOTHER PIECE OF ENERGY TRAILING
BEHIND LEAD FEATURE.  WITH BOUNDARY IN PROXIMITY AND PIECES OF
SHORTWAVE ENERGY DRIFTING BY AT VARIOUS TIMES...HAVE OPTED TO PLACE
SOME LOW POPS ACROSS NORTHERN HALF OF CWA SUNDAY NIGHT...AND ACROSS
CWA MONDAY AND MONDAY NIGHT. GIVEN THE HOLIDAY...AND CONCERNS ABOUT
FRONTAL POSITION AND SHORTWAVE TIMING...THOUGHT IT BEST TO HAVE SOME
MENTION PRECIPITATION CHANCES.  SOME POTENTIAL FOR PRECIP ON TUESDAY
WITH GFSLR INDICATING SOME CONVECTIVE FEEDBACK PROBLEMS BY 00Z WED
AND LARGE QPF FOR SOUTHERN NEBRASKA/NORTHEAST KANSAS.  KEEPING
TUESDAY AND WEDNESDAY DRY FOR NOW TO GET SOME CONTINUITY WITH LATER
RUNS.  SAME GFS RUN WOULD HAVE RIDGING INTO THE AREA ON WEDNESDAY.
HIGHS GENERALLY FROM AROUND 90 TO LOW TO MID 90S SOUTH FOR TUESDAY
AND WEDNESDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DR/PF
Hazardous weather outlook, Jun 29, 10:36 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1036 PM CDT WED JUN 29 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-301000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1036 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS NORTH OF INTERSTATE 70 THIS EVENING ARE EXPECTED TO
SLOWLY PUSH SOUTH AS THE NIGHT PROGRESSES.  SEVERE THUNDERSTORMS ARE
POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL LINGER ACROSS PARTS OF NORTHEAST AND EAST
CENTRAL KANSAS ON THURSDAY...MAINLY FOR AREAS ALONG AND SOUTH OF
INTERSTATE 70.  THUNDERSTORM CHANCES WILL CONTINUE FOR AREAS MAINLY
ALONG AND SOUTHEAST OF INTERSTATE 35 THURSDAY EVENING. THERE IS A
POTENTIAL AGAIN FOR SEVERE THUNDERSTORMS...DURING THE AFTERNOON AND
EVENING HOURS FOR THESE AREAS.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT OVER
NORTH CENTRAL AND PARTS OF EAST CENTRAL KANSAS.  THUNDERSTORM CHANCES
WILL RETURN TO MUCH OF THE AREA SATURDAY NIGHT INTO SUNDAY AND
SUNDAY NIGHT...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA
INDEPENDENCE DAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 29, 9:42 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     BELLEVILLE              39.82N 97.63W
06/29/2005                   REPUBLIC           KS   LAW ENFORCEMENT

            BELLEVILLE CITY POLICE OFFICER REPORTED LARGE TREE LIMBS
            DOWN IN A FEW PLACES THROUGHOUT THE CITY.

0455 PM     TSTM WND DMG     BELLEVILLE              39.82N 97.63W
06/29/2005                   REPUBLIC           KS   LAW ENFORCEMENT

            KANSAS STATE HIGHWAY PATROL REPORTED THUNDERSTORM WINDS
            KNOCKED OVER LARGE COMMERCIAL DUMPSTER NEAR BELLEVILLE
            PORT OF ENTRY.

0505 PM     TSTM WND DMG     MUNDEN                  39.91N 97.54W
06/29/2005                   REPUBLIC           KS   LAW ENFORCEMENT

            REPUBLIC COUNTY DISPATCH REPORTED A COUPLE OF FARM
            BUILDINGS DOWNED DUE TO STRONG WINDS.

0515 PM     TSTM WND DMG     3 N HADDAM              39.90N 97.30W
06/29/2005                   WASHINGTON         KS   TRAINED SPOTTER

            POWER POLE KNOCKED DOWN...LEANING OVER ROAD NORTH OF
            SPOTTERS HOUSE.

&&

CAVANAUGH
Special weather statement, Jun 29, 9:56 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT WED JUN 29 2005

KSZ008>012-020>024-034-300356-
BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE-
REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA...
MANHATTAN AND MARYSVILLE
956 PM CDT WED JUN 29 2005

...SEVERE THUNDERSTORM WATCH NUMBER 555 HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM
WATCH...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          OTTAWA

SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH...

MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 30, 12:25 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1225 AM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     HAIL             FRANKFORT               39.71N 96.42W
06/30/2005  1.00 INCH        MARSHALL           KS   TRAINED SPOTTER

&&

SMITH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:14 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Jun 30, 12:18 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa42 min
Jun 30, 1:00 AM CDTSevere Thunderstorm WarningTOPClay, Ottawa25 min
Jun 30, 1:31 AM CDTSevere Thunderstorm WarningTOPNemaha29 min
Jun 30, 12:57 PM CDTSevere Thunderstorm WarningTOPClay27 min
Jun 30, 2:03 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee42 min
Jun 30, 2:44 PM CDTSevere Thunderstorm WarningTOPWabaunsee46 min
Jun 30, 2:45 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee60 min
Jun 30, 3:29 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee46 min
Jun 30, 3:37 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage38 min
Jun 30, 4:14 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage46 min
Jun 30, 4:16 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage44 min
Jun 30, 4:22 PM CDTTornado WarningTOPCoffey, Osage38 min
Jun 30, 4:34 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee41 min
Jun 30, 4:54 PM CDTSevere Thunderstorm WarningTOPOsage51 min
Jun 30, 4:59 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey46 min
Jun 30, 5:11 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee49 min
Jun 30, 5:42 PM CDTSevere Thunderstorm WarningTOPLyon48 min
Jun 30, 5:52 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee38 min
Jun 30, 5:59 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee46 min
Jun 30, 6:30 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage45 min
Jun 30, 6:31 PM CDTSevere Thunderstorm WarningTOPLyon44 min
Jun 30, 6:33 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris42 min
Jun 30, 6:44 PM CDTSevere Thunderstorm WarningTOPShawnee22 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.